Alert archive / South Carolina / Beach Hazards Statements in 2022

Beach Hazards Statement 44, NWS Wilmington, NC

October 22, 2022Georgetown County, Horry County, South Carolina; New Hanover County, Pender County, North Carolina

NWS Wilmington, NC issued this beach hazards statement at Oct 22, 2022, 4:19 AM EDT for Georgetown County, Horry County, South Carolina; New Hanover County, Pender County, North Carolina. It took effect at Oct 22, 2022, 6:00 AM EDT. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Oct 22, 2022, 4:19 AM EDT (08:19 UTC)
In effect from
Oct 22, 2022, 6:00 AM EDT
Expired
Oct 22, 2022, 7:28 PM EDT
In force
13 hr
Issued by
NWS Wilmington, NC

Counties New Hanover County, NC, Pender County, NC, Georgetown County, SC, Horry County, SC

The radar

The Wilmington radar (KLTX), 7 km from the middle of the area, began a volume at 08:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 8.3 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2022-10-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2022-10-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1583 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

074 
WHUS42 KILM 220819
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
419 AM EDT Sat Oct 22 2022

NCZ106-108-SCZ054-056-221600-
/O.NEW.KILM.BH.S.0044.221022T1000Z-221023T0000Z/
Coastal Pender-Coastal New Hanover-Coastal Horry-
Coastal Georgetown-
419 AM EDT Sat Oct 22 2022

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

* WHAT...Strong north to south longshore current.

* WHERE...In North Carolina, Coastal Pender and Coastal New 
  Hanover Counties. In South Carolina, Coastal Horry and Coastal 
  Georgetown Counties.

* WHEN...Through this evening.

* IMPACTS...Longshore currents can sweep swimmers and surfers into
  rip currents, piers, jetties, and other hazardous areas. It may
  sweep swimmers off their feet, making it difficult to return to
  shore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Caution should be used when in or near the water. Check with
lifeguards before entering the ocean for possible hazards you may
be swept into.

&&

$$

IGB
2 follow-up statements
117 
WHUS42 KILM 221528
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
1128 AM EDT Sat Oct 22 2022

NCZ106-108-SCZ054-056-230000-
/O.CON.KILM.BH.S.0044.000000T0000Z-221023T0000Z/
Coastal Pender-Coastal New Hanover-Coastal Horry-
Coastal Georgetown-
1128 AM EDT Sat Oct 22 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...Strong north to south longshore current. 

* WHERE...In North Carolina, Coastal Pender and Coastal New 
  Hanover Counties. In South Carolina, Coastal Horry and Coastal 
  Georgetown Counties.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Longshore currents can sweep swimmers and surfers 
  into rip currents, piers, jetties, and other hazardous areas. 
  It may sweep swimmers off their feet, making it difficult to 
  return to shore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Caution should be used when in or near the water. Check with
lifeguards before entering the ocean for possible hazards you may
be swept into.

&&

$$
431 
WHUS42 KILM 222328
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
728 PM EDT Sat Oct 22 2022

NCZ106-108-SCZ054-056-230030-
/O.CAN.KILM.BH.S.0044.000000T0000Z-221023T0000Z/
Coastal Pender-Coastal New Hanover-Coastal Horry-
Coastal Georgetown-
728 PM EDT Sat Oct 22 2022

...BEACH HAZARDS STATEMENT IS CANCELLED...


$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this beach hazards statement went out at Oct 22, 3:57 AM EDT, 22 minutes earlier.

Area forecast discussion, Oct 22, 3:57 AM EDT, 22 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
357 AM EDT Sat Oct 22 2022

.SYNOPSIS...
High pressure ridging from the north will dominate during the
next 5 days. The exception will be the immediate coast this
weekend where an offshore low will pass by resulting in
possible onshore movement of showers occurring late tonight
thru Sunday. Temperatures will run at or above normal this
period, the exception will be the immediate coast Sunday where
at or below normal may occur.

&&

.NEAR TERM /THROUGH TONIGHT/...
Mid-level troffing overhead this morning will close off
offshore from the U.S. Southeast Coast this afternoon and
slowly lift northward, remaining offshore as it reaches the
same latitude of the Eastern Carolinas later tonight. An
inverted sfc trof, roughly oriented South to North, will exist
offshore and may meander slightly westward late tonight as the
mid-level closed low approaches. Moisture will get thrown
westward, over the relatively cool dome of high pressure
extending southward, with the ridge axis along or just east of
the Appalachians. Will see clouds moving onshore during this
period, but will at times slow it's westward progression
as it runs into the drier air. Ie. More clouds east of the I-95
corridor, especially across the ILM NC CWA. Moisture is just
deep enough to include low chance POPs for the immediate NC
coast towards daybreak Sun. Temps to run at or slightly above
normal this period.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
While high pressure maintains control inland, a coastal trough
persists offshore, seemingly influencing the forecast the most
on Sunday. Looks like most will stay dry, but there's an axis
of moisture and forcing that lingers along and north of Cape
Fear. Keeping a slight chance of showers for these areas, with
the best chances for rain reserved for the earlier part of the
day Sunday. Moisture is not deep here, and recording even a
tenth of an inch would be a stroke of luck. Highs in the mid 70s
inland, while cloud cover over the NC Cape Fear region and
coastal plain will cap temperatures to near 70. Lows Sunday
night in the low-to-mid 50s.

Monday, coastal low weakens and moves southward, with high
pressure gaining more control over the majority of the area.
Little more sunshine expected, allowing high temperatures to
recover a bit into the mid 70s. Monday night, easterly flow in
the low levels ushers in some warmer ocean air. Low temperatures
on the rise, only getting to the mid 50s inland to near 60 at
the coast.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
Slight undulations in the coastal trough move inland, which will
work to weaken the high pressure. However, rain chances don't
really seem to play much of a factor through midweek. A
stagnant airmass modifies over time, and temperatures push near
or above 80 degrees by Wednesday.

Guidance is finally starting to come together more further out
into the future, with an upper low pushing through the lower
Plains and then lifting through the Deep/Mid South by midweek.
This pushes a cold front through the Carolinas by Thursday, but
the dynamics are pretty washed out at this point. Increase in
cloud cover brings high temperatures down to the upper 70s. At
the surface, high pressure in Canada shifts eastward, and may
bring about the first cold air damming (CAD) wedge we've seen in
awhile. Impacts and timing gets dicey here, so this will need
monitoring.

&&

.AVIATION /07Z SATURDAY THROUGH WEDNESDAY/...
VFR expected throughout the 06Z TAF Issuance Period. SCT/BKN
stratocu deck, above MVFR, will dominate closer to the coast
while inland terminals will see some erosion to the clouds as
they encounter the drier air. The threat for onshore movement
of pcpn will occur mainly after 06z Sun, even held off with
VCSH. Winds generally N-NE this period 2 to 6 kt inland
terminals and 4 to 11 kt at the coastal terminals. The hier end
of the range to occur during daylight hrs.

Extended Outlook...Possible periodic MVFR/IFR restrictions,
mainly coastal terminals late Saturday night thru Sun due to
clouds and light pcpn. Otherwise, VFR to dominate.

&&

.MARINE...
Through Tonight:
SCA raised for the ILM NC Waters only this period due to
conditions breach both frequent g25 kt and the appearance of 6
foot seas off Cape Fear. The sfc pg to tighten this period due
to ridging inland and the sfc trof offshore. Could observe waves
of lows moving along it as a mid-level closed low offshore from
the SE Coast lifts northward. No definitive low to concentrate
on. Nevertheless, N-NE winds will dominate while seas build to 3
to 5 ft except up to 6 ft off Cape Fear. Dominate periods will
run 4 to 7 seconds...but there will be an underlying small NE-
ENE 13 second period swell.

Sunday through Wednesday:
Small Craft Advisory conditions should start to drop off
throughout the day on Sunday, with a decrease in both winds and
seas. Gusts drop below 20kts by Sunday night. NNE winds through
Tuesday become easterly by Tuesday night, and eventually
southerly by Wednesday, with speeds gradually decreasing
throughout. Seas 2-3ft at the coast, with 4-5ft waves further
from shore Sunday and Monday. Seas eventually level out at 2-4ft
everywhere by Tuesday.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...None.

&&

SYNOPSIS...DCH
NEAR TERM...DCH
SHORT TERM...IGB
LONG TERM...IGB
AVIATION...DCH
MARINE...DCH/IGB
Hazardous weather outlook, Oct 22, 4:03 AM EDT, 16 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
403 AM EDT Sat Oct 22 2022

AMZ250-252-230815-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
403 AM EDT Sat Oct 22 2022

...SMALL CRAFT ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO NOON EDT
SUNDAY...

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ254-256-230815-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
403 AM EDT Sat Oct 22 2022

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...Today and tonight.

Possible small craft advisory conditions tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Possible small craft advisory conditions Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-055-058-059-
230815-
Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover-
Inland Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Inland Georgetown-Central Horry-Northern Horry-
403 AM EDT Sat Oct 22 2022

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ106-108-SCZ054-056-230815-
Coastal Pender-Coastal New Hanover-Coastal Horry-Coastal Georgetown-
403 AM EDT Sat Oct 22 2022

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Today and tonight.

Moderate to possibly strong north to south longshore current
developing later today.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Strong north to south longshore current Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ110-230815-
Coastal Brunswick-
403 AM EDT Sat Oct 22 2022

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

dch

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 22, 4:00 AM EDTSmall Craft AdvisoryILM32 hr

Nearby

Beach Hazards Statements in South Carolina, 2022Beach Hazards Statements in North Carolina, 2022Every beach hazards statement in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.